Harvard Heart Letter

Ask the doctor: Are heart drugs causing my nighttime leg cramps?

Ask the doctor

Are heart drugs causing my nighttime leg cramps?

Q. Many nights I wake up once, twice, or several times with leg cramps. The only medications I take are a statin, niacin, Plavix, and baby aspirin. Are any of them causing these aggravating cramps?

A. It's possible. But there are other causes you might want to consider, too.

Let's start with the medications you are taking. Muscle pain is the most common side effect of the cholesterol-lowering statins. Although it is usually a constant pain or ache, it may appear as nighttime cramps. Two reports in the past 20 years have described a half-dozen people who developed leg cramps after starting niacin, suggesting that this is an uncommon side effect but a possibility nonetheless. I don't know of any evidence linking aspirin or clopidogrel (Plavix) to leg cramps.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »